Sign in with your email address username.


Ciclesonide-induced bronchospasm: an important but preventable side effect

- Featured Image

Despite recent advances in its management, asthma remains a significant ongoing cause of morbidity1 and mortality2 in Australia. Ciclesonide, a newer inhaled corticosteroid, offers exciting potential to improve both asthma control and longer-term outcomes. This is because of its improved safety profile relative to other asthma medications, and the potential for improved adherence to treatment, given its proven efficacy as a once-daily medication.3 It is administered as a prodrug, activated within the lungs, and has lower oral bioavailability and extensive first-pass metabolism which reduces its systemic side effect profile.4 In Australia, ciclesonide is now available on the Pharmaceutical Benefits Scheme for use in children from the age of 6 years. Despite increasing use of this drug, side effects are infrequently reported.

We highlight an important potential side effect of ciclesonide treatment, which occurred in three adolescent patients with asthma, who recently attended our tertiary paediatric hospital-based clinic with persistent asthma (ranging in severity from mild to moderately severe based on recommended classifications5). Ciclesonide therapy had been commenced in each patient in an attempt to improve both asthma control as well as compliance. All three patients experienced ciclesonide-induced…